Skip to main content
Article
Body-Size, Estrogen use and Thiazide Diuretic use Affect 5-Year Radial Bone Loss in Postmenopausal Women
Osteoporosis International
  • M. R. Sowers
  • M. Kathleen Clark, University of Iowa
  • M. L. Jannausch
  • R. B. Wallace
Document Type
Article
Peer Reviewed
1
Publication Date
1-1-1993
NLM Title Abbreviation
Osteoporosis Int
PubMed ID
8292842
Abstract

Understanding factors associated with more rapid bone mineral loss among aging women is important for establishing preventive strategies for intervention. This study reports factors associated with the 5-year change in radial bone mineral density (BMD) determined prospectively in 435 women aged 55-80 years at baseline. The baseline study included measurement of radial BMD (gm/cm(2)) by single photon densitometry and personal interview. The baseline protocol was replicated 5 years later in a follow-up study. Women with a lower baseline weight or Quetelet index, smaller triceps skinfold and less arm muscle area had significantly greater 5-year bone loss (p = 0.001). Current users of estrogens had less radial bone loss (2.8% vs 7.3%, p = 0.0005) than women not currently using estrogens. Current users of estrogen had significantly less 5-year loss if use had been for 5 years or longer (-1.0% vs -6.9%, p = 0.05). Current users of the thiazide class of medications had less 5-year radial bone loss (5.0% vs 7.4%, p = 0.0035) than women without current thiazide use. Baseline dietary calcium, alcohol consumption and smoking were not associated with BMD change. This suggests that greater body size, and current use of estrogens or thiazide antihypertensives are associated with less radial bone mass loss in a 5-year period among postmenopausal women.

Published Article/Book Citation
Osteoporosis International, 3:6 (1993) pp.314-321.
Disciplines
Citation Information
M. R. Sowers, M. Kathleen Clark, M. L. Jannausch and R. B. Wallace. "Body-Size, Estrogen use and Thiazide Diuretic use Affect 5-Year Radial Bone Loss in Postmenopausal Women" Osteoporosis International Vol. 3 Iss. 6 (1993) p. 314 - 321 ISSN: 0937-941X
Available at: http://works.bepress.com/m_clark/9/